Drought, Northwest Plateau
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Northwest Plateau forecast zone
- Reported by
- Other Federal Agency
February 2014 was the 9th driest on record for New Mexico, as a predominately dry northwest flow pattern prevailed statewide. As a result, significant long- and short-term drought intensified across New Mexico.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
February 2014 was the 9th driest on record for New Mexico, as a predominately dry northwest flow pattern prevailed statewide. As a result, significant long- and short-term drought intensified across New Mexico. Reservoir storage was barely just over half of normal. Severe or worse drought covered nearly two-thirds of New Mexico, an increase of nearly 15 percent as compared to the previous month.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 31, 10:58 PM MST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1058 PM MST FRI JAN 31 2014 .AVIATION... 06Z TAF CYCLE BANDS OF -SHRA/-SHSN AND ASSOCIATED MVFR CIGS AND VSBYS WILL CONTINUE TO STREAM FROM SW TO NE OVER THE NORTHERN HALF OF NM UNTIL APPROX 09Z...BECOMING ISOLATED THEREAFTER. HIGHEST PROBABILITY FOR MVFR/IFR CIGS OVERNIGHT AND SATURDAY MORNING WILL BE AT KFMN AND KGUP AND ALONG THE WEST SLOPES OF THE NORTHERN MTNS. ELSEWHERE...VFR CIGS AND VSBYS ALONG WITH WLY BREEZES WILL PREVAIL THROUGH SATURDAY. BY SATURDAY EVENING...IFR CIGS AND VSBYS ALONG WITH WDSPRD -RA/-SN WILL DEVELOP OVER THE NE AND EC PLAINS BEHIND A BACKDOOR FRONT...LIKELY IMPACTING KTCC. 33 && .PREV DISCUSSION...636 PM MST FRI JAN 31 2014... UPDATING FORECAST TO DROP THE UPPER RIO GRANDE VALLEY FROM THE WINTER STORM WARNING AND DOWNGRADE THE NORTHWEST AND FAR NORTHWEST HIGHLANDS TO AND ADVISORY BASED ON LATEST RADAR AND MODEL TRENDS. OTHERWISE...FORECAST ON TRACK. NEW SUITE OF PRODUCTS OUT SHORTLY. 11 .PREV DISCUSSION...301 PM MST FRI JAN 31 2014... SNOW...WIND...RAIN...WARM...COLD...THEY ARE ALL OCCURRING AT THE SAME TIME ACROSS NORTHERN AND CENTRAL NEW MEXICO. THREE TO 5 INCHES OF SNOW HAS FALLEN OVER THE HIGH PEAKS OF THE NORTHERN MOUNTAINS OVERNIGHT THROUGH TODAY. RAIN SHOWERS ARE FALLING AT LOWER ELEVATIONS AS THE ATMOSPHERE CONTINUES TO DESTABILIZE. SPRINKLES HAVE BEEN WIDELY REPORTED AROUND ALBUQUERQUE...BUT NOT AT THE SUNPORT...YET. TEMPERATURES HAVE SOARED INTO THE 60S AND 70S ACROSS THE CENTRAL VALLEYS AND SOUTHERN PLAINS. MEANWHILE A BACKDOOR FRONT HAS AGAIN CREPT INTO NORTHEAST NM...WITH CLAYTON HOVERING NEAR 32 DEGREES. WINDS HAVE GUSTED OVER 50 MPH AT A HALF DOZEN LOCATIONS. THERE COULD EVEN BE FLASH OF LIGHTNING AND RUMBLE OF THUNDER BEFORE THE DAY IS OVER N OF I 40. WINDS WILL DIMINISH THIS EVENING AND TEMPERATURES DROP AS A COLD FRONT SWEEPS ACROSS THE STATE FROM THE WEST. PRECIPITATION WILL CONTINUE AND CHANGE OVER TO ALL SNOW...CONTINUING TO FAVOR THE WESTERN AND ESPECIALLY NORTHERN MOUNTAINS. NO CHANGE TO THE WINTER WEATHER HIGHLIGHTS...AND WIND HIGHLIGHTS WILL BE ALLOWED TO EXPIRE THIS EVENING. A WEAK UPPER LEVEL DISTURBANCE WILL APPROACH NM SATURDAY AND CROSS THE STATE SATURDAY NIGHT INTO SUNDAY. ENOUGH MOISTURE WILL REMAIN ALONG WITH DECENT INSTABILITY TO KEEP RAIN AND SNOW GOING OVER MANY AREAS...MORE OF THE SHOWERY VARIETY. BY SUNDAY...THE FOCUS FOR PRECIPITATION MAY BE OVER THE EASTERN PLAINS...BUT SNOW AMOUNTS SHOULD BE LIGHT. TEMPERATURES WILL BE NOTICEABLY COLDER THIS WEEKEND...EXCEPT OF COURSE IN THE NE...WHERE THEY WILL CONTINUE QUITE CHILLY. THE FRONT HOVERING OVER THE NORTHEAST THROUGH THE NIGHT WILL MAKE MORE PROGRESS SOUTH SATURDAY AND SATURDAY NIGHT. THIS WILL MEAN EVEN COLDER TEMPERATURES FOR MUCH OF THE EAST ON SUNDAY. THE NEXT SHORT WAVE TROUGH IS POISED TO CROSS NM MONDAY NIGHT. THE STRENGTH OF THE TROUGH HAS BEEN WEAKENING A BIT ON RECENT RUNS... BUT SHOULD BE ABLE TO GENERATE ISOLATED TO SCATTERED MONDAY INTO TUESDAY. A POTENT BACK DOOR FRONT WILL BLAST SOUTH TUESDAY AND TUESDAY NIGHT...WITH A REINFORCING SHOT OF COLD AIR...AND PROBABLY SOME SNOW. COLD AIR WILL CONTINUE TO POUR IN WEDNESDAY WITH EAST CANYON WINDS INTO THE RIO GRANDE VALLEY POSSIBLE WEDNESDAY NIGHT. A STRONGER TROUGH IS STILL FORECAST FOR LATER NEXT WEEK WITH THE POTENTIAL FOR WIDESPREAD PRECIPITATION AND CONTINUED BELOW NORMAL TEMPERATURES. CHJ .FIRE WEATHER... WINDY HAS BEEN THE NAME OF THE GAME SO FAR TODAY. WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH HAVE BEEN COMMON...HOWEVER EVEN STRONGER WINDS HAVE BEEN NOTED TO THE LEE OF THE CENTRAL MOUNTAIN CHAIN... ESPECIALLY FROM CLINES CORNERS SOUTHWARD. GUSTS BETWEEN 55 AND 60 MPH HAVE BEEN RECORDED IN THESE AREAS. MEANWHILE...A BACK DOOR COLD FRONT HAS NUDGED FARTHER INTO THE NORTHEAST THAN PREVIOUSLY THOUGHT...TUMBLING TEMPERATURES CONSIDERABLY. THUS...THE NORTHEAST HAS ESCAPED THE STRONG WINDS TODAY. FORTUNATELY...HUMIDITIES HAVE STAY WELL ABOVE CRITICAL LEVELS AREAWIDE AS MOISTURE CONTINUES TO ADVECT INTO THE STATE. WITH THIS MOISTURE HAS COME SOME HIGH ELEVATION SNOW SHOWERS AND LOWER ELEVATION RAIN SHOWERS. SNOW ACCUMULATIONS HAVE FAVORED AREAS ABOVE 8500 FEET...WITH 2 TO 5 INCHES REPORTED THUS FAR. LOOKING FOR TOTAL ACCUMULATIONS ON THE ORDER OF 5 TO 10 INCHES ACROSS THE NORTHERN MOUNTAINS THROUGH SATURDAY WITH LOCALLY HIGHER AMOUNTS OVER THE SAN JUANS. UP TO AN INCH IS ALSO POSSIBLE ACROSS PORTIONS OF WESTERN NM. GOOD TO EXCELLENT HUMIDITY RECOVERIES ARE ON TAP TONIGHT. THE FRONT ACROSS NORTHEAST NM MAY RETREAT JUST A BIT THIS EVENING AS THE SURFACE LOW SHIFTS EASTWARD...BUT THE FRONT WILL START ITS SOUTHWARD PROGRESSION ON SATURDAY. MEANWHILE...THE TRADITIONAL COLD FRONT WILL ALSO SLIDE FROM NW TO SE ACROSS THE WESTERN HALF OF THE STATE. THIS WILL SPELL COOLER TEMPERATURES AREAWIDE...WITH MOST AREAS BELOW NORMAL FOR THE START OF FEBRUARY. HUMIDITIES WILL ALSO TREND UPWARD MOST LOCATIONS. IN FACT... RAIN AND SNOW SHOWERS WILL REMAIN IN THE FORECAST...THOUGH WETTING PRECIPITATION POTENTIAL SHOULD LARGELY END BY EARLY SATURDAY MORNING. OTHERWISE...WITH THE EXCEPTION OF THE FAR NORTHEAST... VENTILATION SHOULD BE VERY GOOD TO EXCELLENT AS WELL. A WEAK TROUGH PASSAGE ON SATURDAY NIGHT LOOKS TO GENERATE SOME PRECIPITATION POTENTIAL FOR EASTERN NM AS THE AFOREMENTIONED BACK DOOR FRONT WILL HAVE MOVE THROUGH THE ENTIRETY OF THE PLAINS. THUS...MOST OF THE PRECIP SHOULD BE IN THE FORM OF SNOW...THOUGH AMOUNTS WILL GENERALLY BE LESS THAN ONE HALF INCH. TEMPERATURES LOOK TO REMAIN CHILLY...AND BELOW NORMAL SUNDAY THROUGH AT LEAST THE MIDDLE OF NEXT WEEK. GENERALLY GOOD TO EXCELLENT HUMIDITY RECOVERIES ARE EXPECTED WITH DAYTIME HUMIDITIES FALLING INTO THE 20S AND 30S AT WORST. A STRONGER TROUGH LOOKS TO CROSS NM MONDAY NIGHT INTO TUESDAY. SOME PRECIPITATION SHOULD ACCOMPANY THIS BUT MODELS HAVE NOT BEEN CONSISTENT AS TO THE WHEREABOUTS...THOUGH MODELS SEEM TO BE TRENDING A LITTLE DRIER. MAY ALSO SEE SOME BREEZY CONDITIONS IN THE LEE OF THE CENTRAL MOUNTAIN CHAIN. MODELS ARE AT ODDS WITH HOW THE PATTERN WILL EVOLVE LATE IN THE WEEK...BUT IT LOOKS TO REMAIN UNSETTLED WITH SOME PRECIPITATION POTENTIAL. 34 && .ABQ WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 4 AM MST SATURDAY FOR THE FOLLOWING ZONES...NMZ501>505-515. WINTER STORM WARNING UNTIL 4 PM MST SATURDAY FOR THE FOLLOWING ZONES...NMZ510>514. && 11
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 534 AM MST FRI JAN 31 2014 NMZ501>540-011300- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 534 AM MST FRI JAN 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT STRONG SOUTHWEST WINDS WILL REMAIN GUSTY THROUGH EARLY EVENING THROUGHOUT THE FORECAST AREA...WITH STRONGEST WINDS OVER THE CENTRAL MOUNTAIN CHAIN EASTERN SLOPES AND NEARBY PLAINS. SNOW DEVELOPING OVER THE NORTHERN AND WESTERN HIGH COUNTRY THROUGH THE DAY TODAY WILL EXPAND COVERAGE ACROSS MUCH OF THE WEST AND NORTH THROUGH TONIGHT AS SNOW LEVELS FALL TO THE SURFACE. EXPECT HEAVIEST ACCUMULATIONS OVER THE SUMMITS NEAR THE COLORADO LINE...AND OVER THE SUMMITS OF THE JEMEZ...CHUSKA...AND SANGRE DE CRISTO MOUNTAINS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SNOW WILL CONTINUE OVER THE NORTH AND WEST ON SATURDAY...WITH SNOW FOCUS SHIFTING TO THE EASTERN HALF OF THE STATE SATURDAY NIGHT. SNOW WILL TAPER OFF OVER THE EASTERN PLAINS SOUTH OF INTERSTATE 40 THROUGH SUNDAY MORNING. THE NEXT WINTER WEATHER SYSTEM WILL CROSS NEW MEXICO THROUGH THE FIRST HALF OF THE WORK WEEK...WITH SNOW REDEVELOPING OVER THE NORTH AND WEST ON MONDAY NIGHT AND SHIFTING TO THE NORTHEAST HIGHLANDS AND PLAINS THROUGH TUESDAY EVENING BEFORE ENDING EARLY WEDNESDAY. SNOW WILL REDEVELOP ACROSS NORTHERN NEW MEXICO ON THURSDAY WITH COVERAGE EXPANDING ACROSS THE WEST THROUGH THURSDAY NIGHT. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS...MEASURED WIND SPEEDS...AND SNOW AND WIND IMPACTS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. SHY
32 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, February 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503483, 503484, 503485, 503486, 503487, 503488, 503489, 503490, 503491, 503492, 503493, 503494, 503495, 503496, 503497, 503498, 503499, 503500, 503501, 503502, 503503, 503504, 503505, 503506, 503507, 503508, 503509, 503510, 503511, 503512, 503513, 503514.